Almost any drug taken in excess can cause a person to suffer the effects of an overdose. Some prescribed medicines and recreational drugs taken in excess or without medical supervision can prove fatal unless prompt care is available.

The effects of any drug will vary depending on the nature of the substance, the age, weight and general health of the patient, and whether any alcohol was consumed at the same time.

Many young people are exposed to the risks of taking a ‘recreational drug’ at a party or entertainment venue, often without knowing the nature of the substance concerned. Sometimes a cocktail of drugs may be taken in the hope of enjoying a ‘high’, but this can prove to be a fatal step and seriously complicates the medical treatment required. The first aider is unable to give any specific treatment for the patient of drug abuse and can only give care following the normal priorities of basic life support.

 

Overdose - Drugs

Overdose - Drugs

Alcohol taken in excess can have a serious effecton the body. In the early stages the patient may be unaware of hazards, with loss of coordination, and is at risk of injury. Later the patient is likely to become unconscious and needs close supervision and airway care to avoid airway obstruction and possible death.

 

Symptoms and signs – Not all may be present

  • drowsiness, loss of coordination and collapse
  • confusion or hallucinations
  • altered breathing pattern or breathing difficulty
  • mood changes including excitability, aggression or depression
  • pale, cold and clammy skin
  • nausea or vomiting
  • seizures
  • abdominal pain
  • evidence of poisons, containers, smells, etc

How you can help

1.    Assess the patient

  • Check the level of consciousness. If the patient is not fully conscious and alert, turn them onto their side and ensure they are not left alone. 

2.    Reassure the patient

  • Talk to the patient in a quiet and reassuring manner. 
  • Sometimes patients may become agitated. Enlist friends or family to calm and reassure the patient. Consider calling the police if the safety of the patient or others becomes threatened. 

3.    Identify the drug taken

  • Ask what the patient has taken, how much was taken, when it was taken, and whether it was swallowed, inhaled or injected. 
  • Look for evidence that might assist the hospital staff with treatment and keep any container, syringe or needle and any vomit to aid analysis and identification. 

Some drugs create serious overheating of the body, and if this is noticed, remove unnecessary clothing to allow air to reach the skin surface to assist with cooling.

Call 111 for an ambulance.


Have the information on hand when you need it the most.
Buy the First Aid Handbook >>


Learn the practical skills to help save a life.
Book a first aid course >>

Buy the St John First Aid BookTake a First Aid CourseSupport the St John Heart of Gold Annual AppealBuy a St John First Aid Kit